Alert archive / Tennessee / Wind Advisories in 2022
Wind Advisory 9, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Mar 6, 2022, 3:02 PM EST for 33 counties in Tennessee; Cherokee County, Clay County, North Carolina; 7 counties in Virginia. It took effect at Mar 7, 2022, 1:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2022, 3:02 PM EST (20:02 UTC)
- In effect from
- Mar 7, 2022, 1:00 AM EST
- Expired
- Mar 7, 2022, 7:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
All 42 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WWUS74 KMRX 062002 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 302 PM EST Sun Mar 6 2022 TNZ041-043-045-072-074-087-070545- /O.NEW.KMRX.WI.Y.0009.220307T0600Z-220307T2000Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 302 PM EST Sun Mar 6 2022 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Generally along the mountains of east Tennessee. * WHEN...From 1 AM to 3 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds may produce higher gusts in the foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
884 WWUS74 KMRX 070259 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 959 PM EST Sun Mar 6 2022 TNZ041-043-045-072-074-087-071000- /O.CON.KMRX.WI.Y.0009.220307T0600Z-220307T2000Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 959 PM EST Sun Mar 6 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 3 PM EST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Generally along the mountains of east Tennessee. * WHEN...From 1 AM to 3 PM EST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
313 WWUS74 KMRX 070816 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 316 AM EST Mon Mar 7 2022 TNZ018-047-072030- /O.EXB.KMRX.WI.Y.0009.000000T0000Z-220308T0000Z/ Johnson-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, and Hampton 316 AM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected, with the strongest winds expected in the higher elevations. * WHERE...Johnson and Southeast Carter Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086- 098>102-VAZ001-002-005-006-008-072030- /O.EXB.KMRX.WI.Y.0009.000000T0000Z-220307T2100Z/ Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea- Meigs-McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Scott VA-Russell-Washington VA- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Elizabethton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 316 AM EST Mon Mar 7 2022 /216 AM CST Mon Mar 7 2022/ ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 40 mph expected, with the strongest winds expected in the higher elevations. * WHERE...Portions of east Tennessee, southwest Virginia and southwest North Carolina. * WHEN...Until 4 PM EST /3 PM CST/ this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ041-043-045-072-074-087-072030- /O.EXT.KMRX.WI.Y.0009.000000T0000Z-220308T0000Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 316 AM EST Mon Mar 7 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected, with the strongest winds expected in the higher elevations. * WHERE...Generally along the mountains of east Tennessee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 6, 2:35 PM EST, 27 minutes earlier.
Area forecast discussion, Mar 6, 2:35 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
235 PM EST Sun Mar 6 2022
.SHORT TERM...(Tonight and Monday)...
Key Messages:
1. Mild overnight with increasing winds in the higher terrain late
tonight through at least mid-day Monday.
2. Frontal boundary and associated showers and thunderstorms, some
possibly severe Monday afternoon.
The surface front was stretching from the Great Lakes region to
southern Missouri to the Red River Valley. This front has been slow
to move as the upper flow is parallel to the boundary and it is
being held up by a shortwave drifting across the central Plains.
Overnight the front will finally begin to make its eastward
progression. Until the front gets here, southerly flow will continue
to pump in warm temps and low level moisture.
Winds, particularly in the higher terrain and adjacent foothills,
will really pick up late tonight into at least mid-day Monday. A
wind advisory will be issued for many of the mountain zones that are
expected to experience the highest gusts.
Rainfall may begin before 1 pm but the heaviest of rain will fall in
the afternoon. This will coincide with the frontal boundary marching
through the area. Low level instability is marginal with LIs around
-2 and MUCAPE of about 500 J/Kg. The 0-1km shear of 40kts should be
sufficient for a brief tornado spin up but confidence is low. Still
expecting a straight-line wind event where the low level jet winds
can reach the surface. Rain fall chances will begin to increase for
the western areas from 10 am to about noon ET. The line will march
quickly east with the severe weather threat ending by 5 pm ET.
AC
.LONG TERM...(Monday night through Saturday night)...
Key Messages:
1. Some lingering rain and possibly embedded thunder is expected
Monday evening.
2. Another system will bring rain to the region Tuesday night
through Wednesday as a Gulf Low moves through the Southeast.
3. A deep shortwave will bring widespread rain Friday and Friday
night. A changeover to light snow or light rain/snow mix will be
possible on Saturday mainly in the higher elevations.
Discussion:
A more active pattern is expected this week. A cold front will move
through Monday evening. The strong to severe storm threat will
likely be over by sunset but rain will linger until around midnight
or so and some embedded thunder will be possible. High pressure will
settle in quickly with drier, cooler conditions expected on Tuesday.
By Tuesday night, rain will move in from the south as a Gulf Low
moves through the Southeast. Temps will be cool enough that thunder
is not expected but warm enough to keep all rain in the forecast.
Rain showers will linger Wednesday as the system is slow to move
out. Forecast rain totals are around 1 to 1.5 inches with this
system with the highest totals expected in the southern half of the
region.
Widespread rain is expected Friday night as a deep trough approaches
the region. A light snow or light rain/snow mix is possible mainly
in the higher elevations on Saturday with northwesterly upper level
flow perpendicular to the mountains providing forcing. At this time
it doesn't look like much accumulation is expected with very limited
moisture on the back side of the system. Well below normal temps are
expected Saturday with highs in the lower 40s in the Valley. Sunday
will also be below normal with highs in the lower 50s and upper 40s
for most of the region.
McD
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions will continue overnight. Breezy conditions this
afternoon with good southerly low level winds. Gusts are likely
for the next three to five hours before subsiding. Gradual
lowering of ceilings around sunrise. A few pockets of scattered
showers ahead of the main line possible but confidence is higher
for heavier rainfall holding off until after 18Z.
AC
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 63 76 41 60 46 / 0 90 40 20 90
Knoxville McGhee Tyson Airport, TN 62 75 41 59 44 / 0 90 50 10 90
Oak Ridge, TN 62 72 39 59 44 / 0 90 40 10 80
Tri Cities Airport, TN 56 76 39 58 43 / 0 90 60 10 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 1 AM to 3 PM EST Monday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Mar 6, 2:37 PM EST, 25 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 237 PM EST Sun Mar 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 237 PM EST Sun Mar 6 2022 /137 PM CST Sun Mar 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong southerly winds will occur along the spine of the Appalachians of East Tennessee after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible late Monday morning and afternoon as a front sweeps through the area. Damaging straight line winds will be the main hazard, but a brief tornado cannot be ruled out across the Plateau and southeast Tennessee. Windy conditions are expected across the higher elevations Monday, with wind gusts up to 65 miles per hour. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Monday morning and afternoon.
Nearby
Wind Advisories in Tennessee, 2022Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.